Soy-allergic and Egg-allergic Patients Can Safely Receive Anesthesia
The AAAAI recently commented on the safety of asthma inhalers in patients allergic to soy and peanuts despite some concern based on misperceptions regarding ingredients in the inhalers. A similar concern has been raised regarding possible food allergens in intravenous medications used for anesthesia.
Propofol is an intravenous medication used for anesthesia prior to some surgical and other medical procedures and for some people on ventilators. The propofol is mixed in a liquid containing soybean oil and a substance called egg lecithin. Lecithin is a fatty substance found in some plant and animal tissues.
Patients who are allergic to foods, including soy and egg, are allergic to proteins in the foods and are not allergic to the oils or fats in the foods. Soybean oil and egg lecithin may contain trace amounts of residual protein, however no allergic reactions have been demonstrated to be caused by this. Although peanuts and soybeans are both in the legume family, the overwhelming majority of peanut-allergic patients are not clinically allergic to soy, and even if they were, would not be expected to react to soybean oil.
There are reports of reactions to propofol involving hives or other symptoms of systemic allergic reactions (anaphylaxis). However, most reports of anaphylaxis to propofol have occurred in patients without egg allergy and the vast majority of patients with egg allergy receive propofol without reaction. Some patients may be allergic to the propofol itself. Also, most patients who react after receiving propofol have received other drugs at the same time that can cause or worsen anaphylaxis, including antibiotics, muscle relaxants and narcotic pain medications. Thus, although it is clear that propofol can cause anaphylactic reactions, the cause of these reactions is unclear and appears not to be related to soy or egg allergy.
The bottom line: Patients with soy allergy or egg allergy can receive propofol without any special precautions. Any patient, whether soy or egg-allergic or not, who has an apparent allergic reaction to propofol should be evaluated by an allergist.
Additional information on food allergies.